Alert archive / Nebraska / Special Weather Statements in 2016

Special Weather Statement, NWS North Platte, NE

July 30, 2016Rock County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 30, 2016, 5:32 AM CDT for Rock County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 5:32 AM CDT (10:32 UTC)
Expired
Jul 30, 2016, 6:30 AM CDT
In force
58 min
Issued by
NWS North Platte, NE

County Rock County, NE

The radar

The North Platte radar (KLNX), 96 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

159 
WWUS83 KLBF 301032
SPSLBF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 AM CDT SAT JUL 30 2016
 
NEZ008-009-301130-
BROWN NE-ROCK NE-
532 AM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN AND SOUTHERN
ROCK COUNTIES UNTIL 630 AM CDT...

AT 530 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTHEAST OF JOHNSTOWN TO 6 MILES
NORTHEAST OF ROSE. MOVEMENT WAS SOUTHEAST AT 15 MPH.

RAINFALL OF 1 TO 2 INCHES PER HOUR IS EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LONG PINE...ANTELOPE PEAK...
KELLER PARK STATE RECREATION AREA AND TWIN LAKES STATE WILDLIFE
MANAGEMENT AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 183 BETWEEN MILE MARKERS 160 AND 174...AND BETWEEN MILE
 MARKERS 194 AND 203.
 HIGHWAY 20 BETWEEN MILE MARKERS 242 AND 254.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4274 9982 4220 9926 4212 9937 4268 10002
TIME...MOT...LOC 1030Z 317DEG 12KT 4267 9995 4222 9942 

$$

CDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 30, 3:39 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 30, 3:39 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
339 AM CDT SAT JUL 30 2016

.SHORT TERM...(Today and tonight)
Issued at 339 AM CDT Sat Jul 30 2016

Today and Tonight...the weather situation today and tonight is
similar to Friday with three rounds of convection. The ongoing
convection across Ncntl will dissipate this morning as the low level
jet weakens and lapse rates become less steep. This area of rain
formed as a result of the low level jet...an upper air disturbance
across SD and steepening lapse rates.

Satellite suggests a second area of steep lapse rates across Ern Wy
and the Neb panhandle. It is believed this area will drift east
today and become the focus for severe weather this afternoon. The
Black Hills would be the source area of storm development. The HRRR
and NAM suggest the White River Valley in SD as a source region. The
models show a plume of deep moisture moving up the Cntl High Plains
late this afternoon the forecast shades the better rain chances...30
percent along highway 61 and across the Ern Panhandle.

A modest 30kt low level jet will form tonight and the model
consensus suggests another round of thunderstorms will form across
Ncntl Neb as a result of lingering evening convection...the steep
lapse rates and forcing from the low level jet.

The temperature forecast uses a four-way blend of guidance plus bias
correction for highs in the 80s and lows in the 60s. Sfc dew points
will rise into the mid to upper 60s for humid conditions.

.LONG TERM...(Sunday through Friday)
Issued at 339 AM CDT Sat Jul 30 2016

Mid range-Sunday through Monday night: Right out of the gate, there
are some significant model differences between the 00z NAM12 and GFS
solutions tonight. First off, the NAM12 develops a MCS tomorrow
evening, pushing this feature to the southeast across the forecast
area Saturday night. The result is a frontal boundary which becomes
anchored along the KS/Nebr border Sunday into Monday. The GFS is
similar but weaker with the MCS and frontal boundary, lifting
washing this feature out Sunday night, allowing very warm air to
push into the forecast area for Monday. This shows up in the latest
statistical forecast guidance which has a 10 degree spread for highs
Monday with the GFS MAV guidance much warmer than the NAM MET
guidance. For highs on Monday, decided to weigh the forecast heavily
on the inherited forecast, weighted more toward the warmer MAV
guidance. That being said, decided to limit precipitation chances
for Sunday night confining them to the southwestern forecast area as
both the NAM and GFS solutions do have a surface boundary anchored
across southern Nebraska. Will confine the chances to the evening
hours as the GFS lifts the front north overnight. Shifting into
Monday, as mentioned above, there are some significant model
differences with respect to temperatures on Monday as well as the
threat for thunderstorms late Monday into Monday night. With the NAM
having a front anchored to the south of the forecast area, it
remains the coolest solution for highs Monday. It also generates
precipitation Monday night as a low level jet crosses perpendicular
to the frontal boundary. The GFS solution is drier and confines
precipitation chances to Monday night INVOF of an approaching
surface trough/weak frontal boundary. Will hold onto pops for Monday
night as there is some mid level warm air advection which over
spreads the front Monday Night. This warm air advection is
strongest in the east and that is where pops were retained.

Long range-Tuesday through Friday: A trough of low pressure aloft
will push onshore Tuesday which will amplify ridging downstream
across the central and northern plains. Much warmer air will flow
into the forecast area on Tuesday which will result in highs
reaching the mid to upper 90s. The ECMWF solution does hold onto
some cooler air and additional low level moisture for Tuesday, so
decided limit highs to the middle 90s. The next threat for pcpn in
the extended will arise on Wednesday night as a cold front passes
through the forecast area. Temperatures behind the front will be
in the 80s for Thursday and Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1151 PM CDT Fri Jul 29 2016

Initial forecast problem lies with potential for development of
low stratus and fog. Latest runs of RAP/HRRR have backed off some
on potential for low clouds and there is no resprictions to vsby
indicated in LAMP guidance. However serly winds in moist
environment tends to develop cloud cover near or just after
sunrise so have backed off some in light of newer guidance but
confidence is low either way.

The second issue is development of TSRA overnight in association
with mid level disturbance and LLJ. Low level winds have not yet
developed as expected but short range models are similar in
developing a line also twd sunrise, but east of KLBF and KVTN.
Have therefore not included mention in morning hours. NAM keys in
on large scale convection twd the end of this TAF period and have
included mention at KVTN.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...CDC
LONG TERM...Buttler
AVIATION...Stoppkotte
Hazardous weather outlook, Jul 30, 4:51 AM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
451 AM CDT SAT JUL 30 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-311000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
451 AM CDT SAT JUL 30 2016 /351 AM MDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND THIS EVENING.
THE AREA OF CONCERN IS GENERALLY ALONG AND WEST OF A LINE FROM
VALENTINE TO SARGENT.

STORM DEVELOPMENT IS EXPECTED NEAR OR OVER THE BLACK HILLS AND
THESE STORMS WILL MOVE SOUTHEAST INTO PARTS OF WESTERN AND NORTH
CENTRAL NEBRASKA.

LARGE HAIL AND WIND DAMAGE ARE THE THREAT IN MOST AREAS. VERY
LARGE HAIL...2 INCHES OR LARGER...IS POSSIBLE ACROSS SHERIDAN
COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. THE RISK OF
SEVERE WEATHER APPEARS LOW BUT AN ISOLATED STORM COULD BRIEFLY
BECOME SEVERE AND PRODUCE LARGE HAIL AND WIND DAMAGE.

HEAT WAVE CONDITIONS ARE EXPECTED MONDAY THROUGH WEDNESDAY WITH
HEAT INDICES RISING INTO THE UPPER 90S TO NEAR 100.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. THE RISK OF
SEVERE WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF WESTERN NEBRASKA LATE
THIS AFTERNOON AND THIS EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 30, 5:32 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 AM CDT SAT JUL 30 2016

NEZ008-009-301130-
BROWN NE-ROCK NE-
532 AM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN AND SOUTHERN
ROCK COUNTIES UNTIL 630 AM CDT...

AT 530 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTHEAST OF JOHNSTOWN TO 6 MILES
NORTHEAST OF ROSE. MOVEMENT WAS SOUTHEAST AT 15 MPH.

RAINFALL OF 1 TO 2 INCHES PER HOUR IS EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LONG PINE...ANTELOPE PEAK...
KELLER PARK STATE RECREATION AREA AND TWIN LAKES STATE WILDLIFE
MANAGEMENT AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 183 BETWEEN MILE MARKERS 160 AND 174...AND BETWEEN MILE
 MARKERS 194 AND 203.
 HIGHWAY 20 BETWEEN MILE MARKERS 242 AND 254.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4274 9982 4220 9926 4212 9937 4268 10002
TIME...MOT...LOC 1030Z 317DEG 12KT 4267 9995 4222 9942

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:23 AM CDTAreal Flood AdvisoryLBFBrown3 hr
Jul 30, 6:04 AM CDTAreal Flood AdvisoryLBFRock116 min
Jul 30, 6:24 AM CDTSpecial Weather StatementLBFLoup66 min
Jul 30, 7:00 AM CDTSpecial Weather StatementLBFGarfield, Loup60 min

Nearby

Special Weather Statements in Nebraska, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.